Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Goodland, KS

April 24, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 24, 2000, 4:52 PM MDT for Yuma County, Colorado. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2000, 4:52 PM MDT (22:52 UTC)
Expired
Apr 24, 2000, 5:35 PM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:55 PM MDTHail 0.75Yuma, CO
Apr 24, 5:10 PM MDTThunderstorm Wind 60 EWray, COTwo inch tree limbs broken by thunderstorm wind gusts.
Apr 24, 5:25 PM MDTThunderstorm Wind 53 EWray, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 12:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KGLD 242252
SVRGLD
COC125-242335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON APR 24 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 535 PM MDT

* AT 452 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTHWEST OF ECKLEY...OR 5 MILES NORTHEAST OF
  YUMA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUNETA AROUND 520 PM MDT
  ALVIN AROUND 530 PM MDT

* ANOTHER LOCATION IN THIS WARNING IS...ECKLEY.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

BULLER

LAT...LON 4024 10273 4007 10266 4009 10205 4039 10205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:27 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 2:27 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND
227 PM MDT MON APR 24 2000

FORECAST CONCERNS INCLUDE PRECIP CHANCES TONIGHT AND TEMPS.

18Z SURFACE MAP ANALYSIS SHOWED A HIGH PRESSURE RIDGE OVER OKLAHOMA
AND CENTRAL KANSAS. SURFACE LOW PRESSURE SYSTEM WAS CENTERED OVER
NORTHEAST COLORADO WITH A COLD FRONT EXTENDING ACROSS SOUTHWEST
NEBRASKA INTO SOUTHEAST COLORADO. THE FRONT WILL CONTINUE TO MOVE
SLOWLY SOUTHEAST OVERNIGHT INTO TUESDAY. STRONG S/W TROUGH OVER
EASTERN WYOMING AND COLORADO MOVING TO THE EAST.

MODELS IN GOOD INITIALIZATION AND AGREEMENT THIS AFTERNOON WITH
POSITION AND MOVEMENT OF SURFACE TROUGH AND ATTENDANT COLD FRONT.
WILL GO WITH THE ETA THIS PACKAGE SINCE IT IS MORE IN LINE WITH
REALITY OF TIMING AND MOVEMENT OF SURFACE SYSTEMS AS WELL AS WITH
PROJECTED PRECIP AND CONVECTION.  A LINE OF THUNDERSTORMS THAT FORMED
EARLIER THIS AFTERNOON AHEAD OF THE COLD FRONT AND UPPER TROUGH WILL
CONTINUE TO MIGRATE EAST OVER CWA INTO TONIGHT. AS THE FRONT AND
TROUGH BOTH MOVE EAST TONIGHT EXPECT A CHANCE OF THUNDERSTORMS
TO CONTINUE AT LEAST THROUGH FIRST HALF OF THE NIGHT. EXPECT SKIES TO
BECOME PARTLY CLOUDY AFTER MIDNIGHT WEST TO EAST AS DYNAMICS AND
FEATURES MOVE EAST. WILL KEEP OVERNIGHT TEMPS MILD IN THE 40S.

TUESDAY WILL SEE DRIER AND MORE STABLE AIR MOVING INTO AREA. COLD
FRONT AND TROUGH WILL BE EAST OF AREA. HIGH PRESSURE RIDGE WILL BUILD
INTO AREA FROM NORTHWEST DURING THE DAY ON TUESDAY. EXPECT TEMPS TO
WARM NICELY UNDER MOSTLY SUNNY SKIES BY MIDDAY. WILL GO CLOSER TO
FWC MOS GUIDANCE FOR COOLER TEMPS IN THE 70 TO 75 RANGE MOST AREAS.

BY TUESDAY NIGHT WITH HIGH PRESSURE RIDGE WELL ENTRENCHED OVER AREA
EXPECT WINDS TO BECOME LIGHT NORTH TO NORTHEAST. WILL MAINTAIN
PARTLY CLOUDY SKIES AS SCATTERED TO BROKEN MID AND HIGH LEVEL
CLOUDS MOVE THROUGH IN UPPER LEVEL FLOW. WILL KEEP TEMPS GENERALLY
IN THE 40S MOST AREAS.

AS FOR THE EXTENDED FORECAST PACKAGE UPPER RIDGE OVER THE WESTERN
U.S. WILL BUILD EAST INTO THE CENTRAL HIGH PLAINS MAINTAINING DRY
AND WARM WEATHER THROUGH FRIDAY. EXPECT MAX TEMPS TO RISE INTO THE
80S EACH DAY THROUGH FRIDAY. NEXT SIGNIFICANT WEATHER SYSTEM TO
AFFECT THE HIGH PLAINS WILL MOVE INTO AREA ON SATURDAY. LOOKS LIKE
AMPLE MOISTURE AND DYNAMICS TO RESULT IN A CHANCE FOR
THUNDERSTORMS. TEMPS SHOULD COOLER SLIGHTLY DUE TO MORE CLOUDINESS
AND SOMEWHAT COOLER ATMOSPHERE.

.GLD...SEVERE THUNDERSTORM WATCH UNTIL 6 PM MDT (7 PM CDT) COZ091-092
NEZ079-080 KSZ001-013-027

LAMMERS

In the hours before

Special weather statement, Apr 24, 12:21 PM MDT, 4 hours 31 minutes before
COZ090>092-KSZ001-013-027-NEZ079-080-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT MON APR 24 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...

SEVERE THUNDERSTORM WATCH 206 HAS BEEN ISSUED BY THE STORM
PREDICTION CENTER FOR PORTIONS OF THE TRI-STATE AREA.

THE COUNTIES INCLUDED IN THE WATCH ARE:

IN COLORADO...YUMA...KIT CARSON...CHEYENNE
IN KANSAS...CHEYENNE...SHERMAN...WALLACE
IN NEBRASKA...DUNDY...HITCHCOCK

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Apr 24, 1:04 PM MDT, 3 hours 48 minutes before
COZ090>092-KSZ001-013-027-NEZ079-080-250000-

...CORRECTED WATCH EXPIRATION TIME

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT MON APR 24 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM MDT (7 PM CDT)...

SEVERE THUNDERSTORM WATCH #206 HAS BEEN ISSUED BY THE STORM
PREDICTION CENTER FOR PORTIONS OF THE TRI-STATE AREA.

THE COUNTIES INCLUDED IN THE WATCH ARE:

IN COLORADO...YUMA...KIT CARSON...CHEYENNE
IN KANSAS...CHEYENNE...SHERMAN...WALLACE
IN NEBRASKA...DUNDY...HITCHCOCK

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHO{ULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Apr 24, 4:05 PM MDT, 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-250300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT MON APR 24 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM MDT (10 PM CDT)...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY THE NATIONAL WEATHER
SERVICE FOR EAST CENTRAL COLORADO AND NORTHWEST KANSAS. THIS
REPLACES THE PREVIOUS WATCH THAT WAS IN EFFECT UNTIL 7 PM MDT (8 PM
CDT).

THE COUNTIES INCLUDED IN THE WATCH ARE:

IN COLORADO...YUMA...KIT CARSON...CHEYENNE
IN KANSAS...CHEYENNE...SHERMAN...WALLACE...GREELEY...RAWLINS...
THOMAS...LOGAN...WICHITA...DECATUR...SHERIDAN...GOVE...NORTON AND
GRAHAM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

g
SVEN
Local storm report, Apr 24, 4:17 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT MON APR 24 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    AROYA                     CO   1.25 INCH HAIL
04/24/00   CHEYENNE                       REPORTED BY PUBLIC.

0320 PM    6 W KIT CARSON            CO   .75 INCH HAIL
04/24/00   CHEYENNE                       REPORTED BY PUBLIC.

0335 PM    4 S KIT CARSON            CO   .88 INCH HAIL
04/24/00   CHEYENNE                       REPORTED BY PUBLIC.

0345 PM    5 N KANORADO              KS   .75 INCH HAIL
04/24/00   SHERMAN                        REPORTED BY PUBLIC.

0-347 PM    7 E BURLINGTON            CO   .88 INCH HAIL
04/24/00   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, Apr 24, 4:25 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT MON APR 24 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    8 S KIT CARSON            CO   1 INCH HAIL
04/24/00   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Apr 24, 4:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON APR 24 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    5 NW YUMA                 CO   1 INCH HAIL
04/24/00   YUMA                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:58 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Apr 24, 3:30 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.